Iowa, 2007

Hail and Damaging Winds in Iowa, September 24, 2007

September 24, 2007 · NWS OAX · 4 events in 1 county or zone

Thunderstorms developed along a slow moving cold front during the late afternoon of September 24th. The storms produced mostly wind damage in western Iowa, although a report of 3/4 inch hail was received near Castana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along a slow moving cold front during the late afternoon of September 24th. The storms produced mostly wind damage in western Iowa, although a report of 3/4 inch hail was received near Castana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 24, 2:18 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 24, 2:18 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
318 PM CDT MON SEP 24 2007

.DISCUSSION...
THE CHANCE FOR PCPN THROUGH TUESDAY...TEMPERATURES THE NEXT SEVERAL
DAYS AND THE CHANCE OF PCPN LATE IN THE WEEK ARE THE MAIN FORECAST
CONCERNS. WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWED A CLOSED LOW
OVER NERN UT AND SWRN WY. A DECENT BAND OF MOISTURE STRETCHED FROM
MEXICO ACROSS TX AND UP INTO MN. SO FAR...TSTM COVERAGE HAS BEEN
MOSTLY FROM NWRN IA ACROSS MN. ANOTHER BAND OF MOISTURE EXTENDED
FROM THE GULF OF MEXICO NORTH ACROSS LA AND UP INTO WI. THE 20Z
SURFACE ANALYSIS SHOWED A COLD FRONT FROM NWRN IA INTO NWRN KS.
GUSTY WIND AND COOL TEMPERATURES WERE NOTED BEHIND THE FRONT...
WITH SOME READINGS ONLY IN THE 40S AND 50S. AHEAD OF THE FRONT...
TEMPERATURES WERE IN THE 80S WITH DEWPOINTS IN THE 60S.

AS OF 315 PM...COVERAGE OF STORMS SEEMED TO BE ON THE INCREASE...
AND CAP WAS ERODING. LEFT HIGH POPS GOING THROUGH TONIGHT OR WENT
WITH AREAL COVERAGE WORDING...ESPECIALLY BEFORE 06Z. THINK THAT
LOWS SHOULD DROP TO NEAR 50 IN MUCH OF NERN NE...WITH LOWS RANGING
TO NEAR 60 FAR SERN CORNER OF NE.

THE CHANCE FOR PCPN SHOULD DECREASE TUESDAY MORNING...AND DID NOT
MENTION ANY PCPN TUESDAY AFTERNOON. HIGH PRESSURE SHOULD BUILD
OVER THE AREA BY LATE TUESDAY. MIXING WONT BE GOOD...AND HIGHS IN
THE 60S SEEM APPROPRIATE. A GENERAL TROUGHINESS TO THE 500 MB FLOW
IS EXPECTED ACROSS THE NRN AND CNTRL PLAINS INTO THURSDAY...THEN A
WEAK RIDGE BUILDS EAST FROM THE ROCKIES. THERE ARE SOME FAIRLY
MAJOR MODEL TIMING DIFFERENCES THAT HOPEFULLY WILL WORK THEMSELVES
OUT THE NEXT FEW DAYS. 12Z GFS WAS FASTER IN MOVING SURFACE HIGH
PRESSURE EAST THURSDAY NIGHT INTO FRIDAY...AND IT STARTED TO DVLP
WARM ADVECTION PCPN FRIDAY. DID NOT GO QUITE THAT FAST...BUT WILL
MENTION CHANCE OR SLIGHT CHANCE OF TSTMS FROM FRIDAY NIGHT INTO
SATURDAY. TROUGH AXIS SHIFTS EAST BY SUNDAY...WITH RIDGING ACROSS
THE AREA INTO MONDAY.

&&

.AVIATION...
THE FRONT IS MOVING THROUGH KOFK AND WILL PUSH THROUGH KOMA AND KLNK
EARLY THIS EVENING.  SHOWERS ARE POSSIBLE A KOFK...WITH SHOWERS AND
THUNDERSTORMS FOR THE KOMA AND KLNK SITES THRU EARLY EVENING.  SW
WINDS AT 12 TO 25 KTS AHEAD OF THE FNT WITH NW WINDS AT 10 TO 25 KTS
BEHIND THE FNT.  VFR CIGS WILL GIVE WAY TO MVFR CIGS MAINLY AFTER
02Z AND CONTINUE TUESDAY MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MILLER
Hazardous weather outlook, Sep 24, 4:00 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT MON SEP 24 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS A LARGE PORTION OF THE
AREA THIS EVENING AND TONIGHT. A FEW VERY STRONG TO SEVERE STORMS
ARE POSSIBLE...MAINLY BEFORE 10 PM. THE MOST INTENSE STORMS COULD
PRODUCE DAMAGING WINDS AND HAIL UP TO ABOUT ONE INCH IN DIAMETER.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

A COLD FRONT IS MOVING THROUGH THE AREA. THE STORMS WILL OCCUR
MAINLY ALONG AND IN THE VICINITY OF THE FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS IN THE PERIOD FROM FRIDAY NIGHT
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO PASS ALONG ANY REPORTS OF HAIL...DAMAGING
WINDS OR RAINFALL IN EXCESS OF ONE INCH THROUGH THE EVENING HOURS.
SPOTTER ACTIVATION WILL NOT BE NEEDED TUESDAY.

MILLER

In the hours before

Local storm report, Sep 24, 5:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
601 PM CDT MON SEP 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 NE WEST POINT         41.92N 96.60W
09/24/2007  M1.00 INCH       CUMING             NE   PUBLIC

&&

MILLER
Local storm report, Sep 24, 5:24 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT MON SEP 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     8 WSW DECATUR           41.96N 96.39W
09/24/2007                   BURT               NE   PUBLIC

            NUMEROUS TREES DOWN AND WINDOWS IN A HOUSE WERE BLOWN IN
            AT A LOCATION 6 MILES WEST AND 3 MILES SOUTH OF DECATUR.
            WINDS ESTIMATED TO BE OVER 80 MPH.

&&

MILLER

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Monona

When
September 24, 5:45 PM CST
Where
Monona County, 2.17 mi ENE of Castana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.092, -95.881

Hail up to 3/4 inch was reported along with winds estimated at 60 mph.

Thunderstorm Wind, Monona

When
September 24, 5:45 PM CST
Where
Monona County, 2.17 mi NE of Castana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.102, -95.890

Occurred with 3/4 inch hail.

Thunderstorm Wind, Monona

When
September 24, 5:50 PM CST
Where
Monona County, 3.77 mi SW of Mapleton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.132, -95.852

Winds estimated at 70 mph were reported by the public about 4.5 miles southwest of Mapleton.

Thunderstorm Wind, Monona

When
September 24, 5:55 PM CST
Where
Monona County, 3.3 mi SE of Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.136, -95.754

The public estimated thunderstorm wind gusts at up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51426, 51429, 51427, 51428.